Pluricanonical systems on algebraic varieties of general type. (English) Zbl 1108.14031

Let \(X\) be a smooth complex projective variety of dimension \(n\). \(X\) is of general type if \(\text{ vol}(K_X)>0\). Recall that the \(\text{ vol}(K_X)\) is the limit of \(n! h^0( mK_X)/m^n\) as \(m\to \infty\). Equivalently, \(X\) is of general type if \(|mK_X|\) defines a birational map for some \(m>0\). It is a fundamental problem in algebraic geometry to understand the behaviour of the pluricanonical maps (i.e. the rational maps defined by \(|mK_X|\) for \(m>0\)). It is well known that if \(X\) is of general type and \(\text{ dim} X=1\) (i.e. \(X\) is a curve of genus \(g\geq 2\)), then \(|mK_X|\) is very ample (and hence birational) for all \(m\geq 3\). If \(X\) is a surface of general type, then by a result of Bombieri, \(|mK_X|\) is birational for all \(m\geq 5\). In this paper, the author proves the following:
Theorem. For any integer \(n>0\), there exists a positive integer \(m_n>0\) depending only on \(n\) such that for any smooth complex projective variety of general type and dimension \(n\), and for all integers \(m>m_n\) the pluricanonical system \(|mK_X|\) defines a birational map. Moreover, there exists a constant \(\nu _n>0\) such that \(\text{ vol}(K_X)>\nu _n\).
The theorem is not effective in the sense that the constants \(m_n\) and \(\nu _n\) can not be computed with the methods of this paper.
The proof relies on many of the key techniques of modern higher dimensional algebraic geometry such as multiplier ideals and log canonical centers. The main new ingredient is a technique to extend pluricanonical divisors from a log canonical center to the ambient variety following ideas of Siu and Tsuji. While the ideas used are very technical, the presentation of this beautiful paper is very clear and precise.
It should be pointed out that the proofs of these results very closely follow the ideas of H. Tsuji given in the preprint [arXiv:math.AG/9909021; cf. Osaka J. Math. 43, No. 4, 967–995 (2006; Zbl 1142.14012); ibid. 44, No. 3, 723–764 (2007; Zbl 1186.14043)] where the above theorem was first announced. Another proof of these results (also following the ideas of Tsuji) due to C. Hacon and J. McKernan can be found in [Invent. Math. 166, No. 1, 1–25 (2006; Zbl 1121.14011)].


14J40 \(n\)-folds (\(n>4\))
14E05 Rational and birational maps
Full Text: DOI


[1] Angehrn, U., Siu, Y.-T.: Effective freeness and point separation for adjoint bundles. Invent. Math. 122, 291–308 (1995) · Zbl 0847.32035
[2] Benveniste, X.: Sur les applications pluricanoniques des variétés de type très général en dimension 3. Am. J. Math.108, 433–449 (1986) · Zbl 0601.14035
[3] Bombieri, E.: Canonical models of surfaces of general type. Publ. Math. Inst. Hautes Étud. Sci. 42, 171–219 (1973) · Zbl 0259.14005
[4] Demailly, J.-P.: A numerical criterion for very ample line bundles. J. Differ. Geom. 37, 323–374 (1993) · Zbl 0783.32013
[5] Demailly, J.-P., Ein, L., Lazarsfeld, R.: A subadditivity property of multiplier ideals. Mich. Math. J. 48, 137–156 (2000) · Zbl 1077.14516
[6] Ein, L., Küchle, O., Lazarsfeld, R.: Local positivity of ample line bundles. J. Differ. Geom. 42, 193–219 (1995) · Zbl 0866.14004
[7] Fujino, O., Mori, S.: A canonical bundle formula. J. Differ. Geom. 56, 167–188 (2000) · Zbl 1032.14014
[8] Fujita, T.: Approximating Zariski decomposition of big line bundles. Kodai Math. J. 17, 1–3 (1994) · Zbl 0814.14006
[9] Hanamura, M.: Pluricanonical maps of minimal 3-folds. Proc. Japan Acad., Ser. A, Math. Sci. 61, 116–118 (1985) · Zbl 0598.14032
[10] Hacon, C., McKernan, J.: Boundedness of pluricanonical maps of varieties of general type. arXiv:math.AG/0504327 · Zbl 1121.14011
[11] Kawamata, Y.: On Fujita’s freeness conjecture for 3-folds and 4-folds. Math. Ann. 308, 491–505 (1997) · Zbl 0909.14001
[12] Kawamata, Y.: Subadjunction of log canonical divisors II. Am. J. Math. 120, 893–899 (1998) · Zbl 0919.14003
[13] Kawamata, Y.: Deformations of canonical singularities. J. Am. Math. Soc. 12, 85–92 (1999) · Zbl 0906.14001
[14] Kawamata, Y., Matsuda K., Matsuki K.: Introduction to the minimal model problem. Algebraic Geometry (Sendai, 1985), Advanced Studies in Pure Math., vol. 10, pp. 283–360. North-Holland 1987 · Zbl 0672.14006
[15] Kodaira, K.: Pluricanonical systems on algebraic surfaces of general type. J. Math. Soc. Japan 30, 170–192 (1968) · Zbl 0157.27704
[16] Kollár, J.: Effective base point freeness. Math. Ann. 296, 595–605 (1993) · Zbl 0818.14002
[17] Kollár, J.: Rational curves on algebraic varieties. Ergebnisse der Math. und ihrer Grenzgebiete (3), vol. 32. Berlin: Springer 1996 · Zbl 0877.14012
[18] Kollár, J.: Singularities of pairs. Algebraic Geometry (Santa Cruz, 1995). Proc. Symp. Pure Math., vol. 62, part 1, pp. 221–287. American Mathematical Society 1997 · Zbl 0905.14002
[19] Lazarsfeld, R.: Positivity in algebraic geometry I, II. Ergebnisse der Math. und ihrer Grenzgebiete (3), vol. 48–49. Berlin: Springer 2004 · Zbl 1066.14021
[20] Matsuki, K: On pluricanonical maps for 3-folds of general type. J. Math. Soc. Japan 38, 339–359 (1986) · Zbl 0606.14033
[21] Nakayama, N.: Zariski-decomposition and abundance. MSJ Memoirs, vol. 14. Mathematical Society Japan 2004 · Zbl 1061.14018
[22] Raynaud, M.: Flat modules in algebraic geometry. Compos. Math. 24, 11–31 (1972) · Zbl 0244.14001
[23] Reider, I: Vector bundles of rank 2 and linear systems on algebraic surfaces. Ann. Math. 127, 309–316 (1988) · Zbl 0663.14010
[24] Siu, Y.-T.: Invariance of plurigenera. Invent. Math. 134, 661–673 (1998) · Zbl 0955.32017
[25] Siu, Y.-T.: Extension of twisted pluricanonical sections with plurisubharmonic weight and invariance of semi-positively twisted plurigenera for manifolds not necessarily of general type. Complex Geometry (Göttingen, 2000), pp. 223–277, ed. by I. Bauer. Berlin: Springer 2002 · Zbl 1007.32010
[26] Tsuji, H.: Pluricanonical systems of projective varieties of general type, v1–v10 (1999–2004) arXiv:math.AG/9909021
[27] Tsuji, H.: Subadjunction theorem for pluricanonical divisors, v1–v2 (2001–2002) arXiv:math.AG/0111311
[28] Tsuji, H.: Pluricanonical systems of projective varieties of general type I. The former half of [T99 ], (2004). A private communication on April 20, 2005
[29] Tsuji, H.: Pluricanonical systems of projective varieties of general type II. A transcription of the latter half of [T99 ], v1–v5 (2004–2005) arXiv:math.CV/0409318
[30] Viehweg, E.: Weak positivity and the additivity of the Kodaira dimension for certain fibre spaces, Advanced Studies in Pure Math., vol. 1, pp. 329–353. North-Holland 1983 · Zbl 0513.14019
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.